MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Catalog Number 75100469
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Pain (1994); Discomfort (2330); Deformity/ Disfigurement (2360); Pelvic Pain (4865)
Date of Event 10/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint polarstem used in treatment was returned for investigation.Additionally, two concomitant devices, an unknown ball head and a r3 xlpe liner, were returned.A visual evaluation was conducted, and it was concluded that the neck of the stem implant is fractured.Further, whitish residues are visible throughout the stem shaft.On the other side of the shaft, heavy scratches are visible.It is suspected that they arose from the explantation.The distal side of the ball head is heavily scratched.Further, the broken-off fragment from the stem is stuck inside the ball head.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use ifu 81098832 rev.B states "fracture of implant, bone or cement" as a ¿possible side effect¿ in combination with the implantation of a hip prosthesis.Product drawings and inspection instruction were reviewed.No indication was detected which could have contributed to the reported failure mode.An assessment of material characteristics was performed, and it was concluded that about two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface.On both distal and proximal neck surfaces, discolorations close to the assumed crack initiation site are present, indicating the use of an electric scalpel during explantation surgery.The available clinical information was reviewed.Based on the information provided, the reported fall on the operative side likely caused the femoral polarstem fracture within the right hip prosthesis and subsequent revision, as confirmed by clinical and radiographic findings.Possible micromotion may be a factor but cannot confirm without comparison images.The audible crack, persistent pain, and observed limb shortening with external rotation are consistent with a femoral stem fracture.Likely contributing factors: advanced age of 69-year-old, prior history of severe osteoarthritis, implant had been in place for 9 years, increasing risk of fatigue failure, stress shielding, and the femoral neck stump resection during primary surgery increased the stress on the implant.Therefore, there is no clinical indication that the reported adverse event was due to a malperformance of the implant or an implant failure.The impact to the patient was beyond the revision cannot be determined since the patient¿s outcome is unknown.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to non-device related factors.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2016, the patient wanted to put on his pants and heard a crack in his right hip, which was the fracture of the polarstem stem std ti/ha 6 non-cem.Since then, he has been experiencing pain in his right hip.This adverse event was solved by a revision surgery on (b)(6)2025, in which the implants were revised.Current health status of patient is unknown.

Brand Name
POLARSTEM STEM STD TI/HA 6 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23485856
Report Number9613369-2025-00142
Device Sequence Number13319058
Product Code LWJ
UDI-Device Identifier07611996118605
UDI-Public7611996118605
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2021
Device Catalogue Number75100469
Device Lot NumberA1415375
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2025
Supplement Date Received by Manufacturer12/10/2025
Initial Report FDA Received Date11/06/2025
Supplement Report FDA Received Date12/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/14/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71331860/LOT: 14MM04909; PN: 71332760/LOT: 14FM15211; PN: 71336500/LOT: 15LM15068
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexMale
Patient Weight75 KG